Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 55, NWS Atlanta, GA

February 17, 2023Cobb County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 17, 2023, 6:21 AM EST for Cobb County, Georgia. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Feb 17, 2023, 6:21 AM EST (11:21 UTC)
Expired
Feb 17, 2023, 9:17 AM EST
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 71 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Allatoona Creek at Stilesboro Road near Acworth (MAHG1). The gauge peaked at 13.64 ft at Feb 17, 2023, 7:00 AM EST.

actionminormoderate5101502/1702/18
Action stage
11 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02393419, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

164 
WGUS42 KFFC 171121
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
621 AM EST Fri Feb 17 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Allatoona Creek at Stilesboro Road near Acworth affecting Cobb 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC067-180000-
/O.NEW.KFFC.FL.W.0055.230217T1121Z-000000T0000Z/
/MAHG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
621 AM EST Fri Feb 17 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Allatoona Creek at Stilesboro Road near Acworth.

* WHEN...From this morning until further notice.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  begins in the woodlands and fields near the creek upstream and 
  downstream from the gage on Stilesboro Road.

* ADDITIONAL DETAILS...
  - At 5:15 AM EST Friday the stage was 12.6 feet.
  - Forecast...The river is forecast to continue rising at or
    just above 13 feet later this morning.
  - Flood stage is 13 feet.
  - Flood History...This crest compares to a previous crest of
    13.1 feet on 04/13/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3396 8467 3396 8474 3405 8474 3405 8468
      3399 8465


$$
1 follow-up statement
300 
WGUS82 KFFC 171417
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
917 AM EST Fri Feb 17 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Allatoona Creek at Stilesboro Road near Acworth affecting Cobb 
  County.

GAC067-171530-
/O.CAN.KFFC.FL.W.0055.000000T0000Z-230217T1417Z/
/MAHG1.N.ER.230217T1015Z.230217T1130Z.230217T1248Z.UU/
917 AM EST Fri Feb 17 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Allatoona Creek at Stilesboro Road near Acworth.

* ADDITIONAL DETAILS...
  - At 9:00 AM EST Friday the stage was 10.5 feet and falling.
  - Forecast...The creek will continue to fall.


&&

LAT...LON 3396 8467 3396 8474 3405 8474 3405 8468
      3399 8465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 17, 3:47 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 17, 3:47 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
347 AM EST Fri Feb 17 2023

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Saturday)
Issued at 346 AM EST Fri Feb 17 2023

Main forecast concern in the short term period is heavy rain and
flooding this morning.

Rain continues to fall over N and NW Georgia and gage and radar
estimates amounts over 2.5 inches since 6 PM last night. Only one
river gage above flood stage (New England in Dade County) but likely
several small creeks and streams going up steadily. Will continue to
monitor for possible flood watch but have seen higher rain rates now
starting to slowly shift south and east. Models still want to weaken
larger scale lift this morning so as rain progresses, rain rates
should continue to decrease.

Deep convection has been weaker than forecast last night and remains
weak this morning (no one here is complaining). Both total lightning
network pulses and GOES-16 FED showing no electrical activity last 2
hours, even over southern AL where SPC mesoanalyses shows MLCAPE
values 500-1000 J/kg trying to nose up into WC GA. Line of high
reflectivity lining up with cold front at the time of this writing.
Expect this line to persist for next few hours bringing strong wind
gusts up to 40 mph this morning for 15-30 minutes as the line moves
thru, mainly over WC GA and south ATL metro into western parts of
middle GA. Will handle this with short-fuse SPS products as needed.

Once front moves thru, strong cold advection expected with steady to
falling temps during the day. Clearing should follow a few hours
behind fropa. NW winds will increase to 15-20 mph with gusts near
30. Not enough for a wind advisory but will need to watch this
today.

Dry and cold tonight with low in the 20s to low 30s area wide. Mild
and dry on Saturday. May need to monitor for possible fire danger
conditions on Saturday.

SNELSON

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 346 AM EST Fri Feb 17 2023

Not much change noted in the latest model runs compared to what was
seen yesterday.

Thankfully the first half of the long term forecast will be largely
uneventful. Dry and tranquil weather conditions will persist through
at least the early part of next week as a result of high pressure.
Though as high pressure slowly slides east on Monday, moisture and
and much warmer air will start to stream back into the region. Zonal
flow will largely be in play through much of next week and a few
weak impulses will transverse through the flow resulting in the
potential for rain late Monday through late week. Given weak
dynamics and a lack of forcing did not mention any thunder chances
at this time through the extended. Global ensembles (GEFS/ECMWF)
still suggest the possibility of QPF (6-hr) generally a tenth of an
inch or less across portions of far North GA, with some members
noted a few tenths higher. Overall, still a good amount of
uncertainty for next week as far as rainfall coverage and amounts.
Similar to the previous long term forecast, maintained slight chance
to chance PoPs for areas of North and north-central GA most of next
week.

In addition to rain, a warming trend will begin, with Sunday being
the 'coolest day with highs in the 60s. By mid- to late week
temperatures will reach the upper 70s to near 80s across south GA.
Low temperatures will start out in the 30s on Sunday night to the
60s by mid-week.

07

&&

.AVIATION...
(06Z TAFS)
Issued at 1240 AM EST Fri Feb 17 2023

IFR cigs moving in next few hours with mostly light rain and only
MVFR 4-6SM vsbys. TSRA so far has been very isolated and expected
expected coverage rest of the night not enough to include in
forecast. IFR cigs lift to MVFR the SKC fairly quickly after
frontal passage as sfc winds increase to 13-16 G21-27kts and
shift from S to W the NW.

//ATL Confidence...06Z Update...
Medium-High on IFR cig timing and TSRA likelihood.
High on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  29  56  35 /  80   0   0   0
Atlanta         56  29  54  37 /  80   0   0   0
Blairsville     48  23  56  33 /  60   0   0   0
Cartersville    52  26  55  35 /  60   0   0   0
Columbus        61  30  58  36 /  70   0   0   0
Gainesville     58  30  54  35 /  70   0   0   0
Macon           68  31  58  36 /  90   0   0   0
Rome            51  28  56  36 /  30   0   0   0
Peachtree City  57  28  56  35 /  80   0   0   0
Vidalia         71  34  58  38 /  80   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SNELSON
LONG TERM....07
AVIATION...SNELSON
Hazardous weather outlook, Feb 17, 5:02 AM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EST Fri Feb 17 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EST Fri Feb 17 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A cold front will continue to push through north and central
Georgia this morning bringing a line showers and isolated
thunderstorms to the area. The main threats from any strong
storms will be gusty winds, an isolated tornado, frequent
lightning strikes, and periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather expected Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 9:11 PM ESTSpecial Weather StatementFFCDade, Walker49 min
Feb 17, 2:14 AM ESTRiver Flood WarningFFCDade27 hr
Feb 17, 5:02 AM ESTSevere Thunderstorm WarningFFCMeriwether, Pike, Spalding16 min
Feb 17, 6:28 AM ESTRiver Flood WarningFFCForsyth, Fulton5 hr
Feb 17, 7:53 AM ESTSpecial Weather StatementFFCBleckley, Crisp, Dooly, Pulaski22 min
Feb 17, 8:29 AM ESTRiver Flood WarningFFCForsyth7 hr
Feb 17, 1:26 PM ESTWind AdvisoryFFCBanks, Barrow, Cherokee, Clarke, Clayton, Cobb and 21 more12 hr
Feb 17, 3:35 PM ESTRiver Flood WarningFFCWhitfield40 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.